Clinical Citations: What is the risk of VTE with the atypical antipsychotic drugs?

March 1, 2006

Liperoti R, Pedone C, Lapane KL, et al, UniversitaCattolica del Sacro Cuore, Rome,and other centers. Venous thromboembolismamong elderly patients treated withatypical and conventional antipsychoticagents. Arch Intern Med. Dec 12/26, 2005;165:2677-2682.

Antipsychotic agents have been associated with an increased risk of venous thromboembolism (VTE). However, most of the evidence involves clozapine, and little is known about the specific risk to elderly patients. To address this, Liperoti and colleagues retrospectively studied a large cohort of nursing home residents, aged 65 years and older, in 5 states. They found an increased risk of VTE in persons who were taking atypical antipsychotic agents.

The study included 19,940 nursing home residents who were new users of atypical antipsychotic agents and 112,078 who were nonusers. During a 6-month follow-up period, there were 539 hospitalizations for VTE, with a hospitalization rate of 0.91 per 100 person-years.

The rate of hospitalization for VTE was increased in those who used atypical antipsychotic agents, including risperidone (adjusted hazard ratio [HR], 1.98), olanzapine (adjusted HR, 1.87), and clozapine and quetiapine (adjusted HR, 2.68). The hospitalization rate was not increased among those who used phenothiazines or other conventional agents. The VTE hospitalization rate was higher in persons who were using more than 1 antipsychotic agent than it was in nonusers (adjusted HR, 4.80).

The authors pointed out that VTE events were rare. They concluded that the decision to use an atypical antipsychotic agent in an elderly person should involve careful consideration of both the risk of VTE and the potential benefits of such therapy.